Skip to main content
Log in

Almost reducibility and non-perturbative reducibility of quasi-periodic linear systems

  • Published:
Inventiones mathematicae Aims and scope


In this paper, we prove that a quasi-periodic linear differential equation in sl(2,ℝ) with two frequencies (α,1) is almost reducible provided that the coefficients are analytic and close to a constant. In the case that α is Diophantine we get the non-perturbative reducibility. We also obtain the reducibility and the rotations reducibility for an arbitrary irrational α under some assumption on the rotation number and give some applications for Schrödinger operators. Our proof is a generalized KAM type iteration adapted to all irrational α.

This is a preview of subscription content, log in via an institution to check access.

Access this article

Price excludes VAT (USA)
Tax calculation will be finalised during checkout.

Instant access to the full article PDF.

Similar content being viewed by others


  1. Aubry, S., André, G.: Analyticity breaking and Anderson localization in incommensurate lattices. In: Grouptheoretical Methods in Physics, Proc. Eighth Internat. Colloq., Kiryat Anavim, 1979, pp. 133–164. Hilger, Bristol (1980)

    Google Scholar 

  2. Avila, A.: Density of positive Lyapunov exponents for quasiperiodic SL(2,ℝ)-cocycles in arbitrary dimension. J. Mod. Dyn. 3, 631–636 (2009)

    Article  MathSciNet  MATH  Google Scholar 

  3. Avila, A.: Global theory of one-frequency Schrödinger operators I: stratified analyticity of the Lyapunov exponent and the boundary of nonuniform hyperbolicity. arXiv:0905.3902 [math.DS] (2009)

  4. Avila, A., Jitomirskaya, S.: Almost localization and almost reducibility. J. Eur. Math. Soc. 12, 93–131 (2010)

    Article  MathSciNet  MATH  Google Scholar 

  5. Avila, A., Krikorian, R.: Reducibility or non-uniform hyperbolicity for quasiperiodic Schrödinger cocycles. Ann. Math. 164, 911–940 (2006)

    Article  MathSciNet  MATH  Google Scholar 

  6. Avila, A., Fayad, B., Krikorian, R.: A KAM scheme for SL(2,ℝ) cocycles with Liouvillean frequencies. Geom. Funct. Anal. 21, 1001–1019 (2011)

    Article  MathSciNet  MATH  Google Scholar 

  7. Ben Hadj Amor, S., Hölder continuity of the rotation number for quasi-periodic co-cycles in SL(2,ℝ). Commun. Math. Phys. 287, 565–588 (2009)

    Article  Google Scholar 

  8. Bogoljubov, N.N., Mitropolski, Ju.A., Samoilenko, A.M.: Methods of Accelerated Convergence in Nonlinear Mechanics. Springer, New York (1976)

    Book  Google Scholar 

  9. Bourgain, J., On the spectrum of lattice Schrödinger operators with deterministic potential. II. J. Anal. Math. 88, 221–254 (2002). Dedicated to the memory of Tom Wolff

    Article  MathSciNet  MATH  Google Scholar 

  10. Bourgain, J., Jitomirskaya, S.: Absolutely continuous spectrum for 1D quasiperiodic operators. Invent. Math. 148, 453–463 (2002)

    Article  MathSciNet  MATH  Google Scholar 

  11. Chavaudret, C., Reducibility of quasi-periodic cocycles in Linear Lie groups. Ergod. Theory Dyn. Syst. 31, 741–769 (2010)

    Article  MathSciNet  Google Scholar 

  12. Chavaudret, C.: Strong almost reducibility for analytic and Gevrey quasi-periodic cocycles. arXiv:0912.4814 [Math.DS]. Bull. Soc. Math. Fr. (2010)

  13. Coppel, W.: Dichotomies in Stability Theory. Lecture Notes in Mathematics, vol. 629. Springer, Berlin (1978)

    MATH  Google Scholar 

  14. Dinaburg, E., Sinai, Ya.: The one-dimensional Schrödinger equation with a quasi-periodic potential. Funct. Anal. Appl. 9, 279–289 (1975)

    Article  MathSciNet  Google Scholar 

  15. Eliasson, H.: Floquet solutions for the one-dimensional quasiperiodic Schrödinger equation. Commun. Math. Phys. 146, 447–482 (1992)

    Article  MathSciNet  MATH  Google Scholar 

  16. Fayad, B., Krikorian, R.: Rigidity results for quasiperiodic SL(2)(ℝ) cocycles. J. Mod. Dyn. 3, 479–510 (2009)

    MathSciNet  MATH  Google Scholar 

  17. Her, H., You, J.: Full measure reducibility for generic one-parameter family of quasi-periodic linear systems. J. Dyn. Differ. Equ. 20(4), 831–866 (2008)

    Article  MathSciNet  MATH  Google Scholar 

  18. Johnson, R., Moser, J.: The rotation number for almost periodic potentials. Commun. Math. Phys. 84, 403–438 (1982)

    Article  MathSciNet  MATH  Google Scholar 

  19. Johnson, R., Sell, G.: Smoothness of spectral subbundles and reducibility of quasi-periodic linear differential systems. J. Differ. Equ. 41, 262–288 (1981)

    Article  MathSciNet  MATH  Google Scholar 

  20. Jorba, A., Simó, C.: On the reducibility of linear differential equations with quasi-periodic coefficients. J. Differ. Equ. 98, 111–124 (1992)

    Article  MATH  Google Scholar 

  21. Krikorian, R.: Réductibilité presque partout des flots fibrés quasi-périodiques à valeurs dans les groupes compacts. Ann. Sci. Éc. Norm. Super. 32, 187–240 (1999)

    MathSciNet  MATH  Google Scholar 

  22. Krikorian, R.: Réductibilité des systèmes produits-croisés à valeurs das des groupes compacts. Astérisque, vol. 259 (1999)

    Google Scholar 

  23. Krikorian, R.: Global density of reducible quasi-periodic cocycles on \(\mathbb {T}^{1}\times SU(2)\). Ann. Math. 2, 269–326 (2001)

    Article  MathSciNet  Google Scholar 

  24. Krikorian, R.: Reducibility, differentiable rigidity and Lyapunov exponents for quasiperiodic cocycles on \(\mathbb{T}\times\mathit{SL}(2,\mathbb{R})\). arXiv:math.DS/0402333 (2004)

  25. Kotani, S.: Lyapunov indices determine absolutely continuous spectra of stationary random onedimensional Schrödinger operators. In: Ito, K. (ed.) Stochastic Analysis, pp. 225–248. North-Holland, Amsterdam (1984)

    Google Scholar 

  26. Moser, J.: An example of Schrödinger equation with almost periodic potential and nowhere dense spectrum. Comment. Math. Helv. 59, 198–224 (1981)

    Article  Google Scholar 

  27. Moser, J., Poschel, J.: An extension of a result by Dinaburg and Sinai on quasiperiodic potentials. Comment. Math. Helv. 59, 39–85 (1984)

    Article  MathSciNet  MATH  Google Scholar 

  28. Puig, J.: A nonperturbative Eliasson’s reducibility theorem. Nonlinearity 19, 355–376 (2006)

    Article  MathSciNet  MATH  Google Scholar 

  29. Rüssmann, H.: On the one dimensional Schrödinger equation with a quasi-periodic potential. Ann. N.Y. Acad. Sci. 357, 90–107 (1980)

    Article  Google Scholar 

  30. Simon, B.: Kotani theory for one-dimensional stochastic Jacobi matrices. Commun. Math. Phys. 89, 227–234 (1983)

    Article  MATH  Google Scholar 

Download references

Author information

Authors and Affiliations


Corresponding author

Correspondence to Jiangong You.

Rights and permissions

Reprints and permissions

About this article

Cite this article

Hou, X., You, J. Almost reducibility and non-perturbative reducibility of quasi-periodic linear systems. Invent. math. 190, 209–260 (2012).

Download citation

  • Received:

  • Accepted:

  • Published:

  • Issue Date:

  • DOI: